Alabama, 2017Flash Flooding and Damaging Winds in Alabama, June 23, 2017
June 23, 2017 · NWS HUN · 20 events in 4 counties and zones
Unstable and tropical air interacted with the remains of the circulation of former Tropical Storm Cindy to produce numerous showers and thunderstorms from late morning into the early afternoon hours. A few of these thunderstorms produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable and tropical air interacted with the remains of the circulation of former Tropical Storm Cindy to produce numerous showers and thunderstorms from late morning into the early afternoon hours. A few of these thunderstorms produced wind damage. Locally heavy rainfall of 1 to 3 inches in few spots produced brief excessive runoff and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 10:59 AM CST, 46 minutes earlier.
Area forecast discussion, Jun 23, 10:59 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1159 AM CDT Fri Jun 23 2017
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 946 AM CDT Fri Jun 23 2017
It will be an active day weather wise across the TN Valley as the
remnants of TD Cindy begin to shift E/NE across northern TN. This
morning we were dealing with a weak convergence axis that spawned
some light to moderate showers out ahead of the main band of precip
that remains off to the west. We are starting to see some breaks in
the cloud cover and as a result temps are warming into the lower 80s
across the western half of the area. The threats for today will be
tornadoes and flooding.
The warmer temps and slightly steeper lapse rates compared to
yesterday should allow for instability to range from 300-700 J/kg. In
addition to this, the strong S/SW winds out ahead of the system has
resulted in a bulls-eye of 30-40kts of effective shear and helicity
values upwards of 400 m2/s2. These values are very favorable rotation
and any stronger storms that do form will be able to tap into these
values and a few tornadoes are certainly possible later this morning
into the early afternoon hours. There is a chance that a Tornado
Watch might be needed for our area later today but we will continue
to monitor the conditions and coordinate with SPC on that.
In terms of the threat for flooding, thankfully we had a break in the
rainfall overnight, which has allowed for some recovery runoff wise.
However, the storms moving into the area later will be in an
environment where PWATs are between 2.3-2.5 inches. These storms are
going to be able to produce very intense rainfall rates over a short
period of time and that combined with the now saturated ground could
result in some instances of flooding. The only thing that might help
to limit flooding is that storms will be moving very quickly and the
intense rainfall rates may not linger over an area for very long.
Plus, the heaviest rainfall is forecast to occur in NW AL, which
missed out on the bulk of the rainfall yesterday.
Tweaked the timing of the PoPs and modified the trends in temps a bit
but otherwise the forecast hasn't changed much. Outside of the storms
it will be windy with gusts of 25 to 35 mph possible.
.SHORT TERM...(Tonight through Sunday)
Issued at 445 AM CDT Fri Jun 23 2017
As alluded to in the last paragraph, the threat for a few strong/svr
tstms will continue into the evening hrs, as the remnant low makes
its way across mid TN, before merging with a cold front out of the nw
and lifting into the OH Valley states. This cold front should move
sewd and eventually clr the local area during the day Sat. Num/wide
showers/embedded tstms well ahead of the front tonight will become
more sct in nature on Sat, as rainfall eventually diminishes across
the cntrl TN Valley from the nw during the afternoon hrs. Cloud cover
will then begin to gradually diminish with this onset of the evening
period Sat night, as a strong dome of high pressure out of the nrn
Plains begins to build sewd into much of the SE region. With the
passage of the front and drier air mixing into the area from the n,
afternoon highs Sat/Sun look to trend slightly below normal, with
highs mainly in the lower/mid 80s, while lows Sat night fall into the
lower 60s given the diminishing cloud cover.
.LONG TERM...(Sunday night through Thursday)
Issued at 445 AM CDT Fri Jun 23 2017
At the beginning of this period, surface high pressure sprawled
across the northern Great Plains will be building to the southeast.
This area of high pressure with origins from the Yukon and Northwest
Territories will bring a cooler than normal start - temperature wise
for the Tennessee Valley. A deeper than normal eastern CONUS trough
will also be in place, helping to bring the Canadian high pressure
towards the southeast. After night-time lows Sunday night into the
upper 50s to around 60, highs later that day will only warm into the
lower 80s. Average high/low temperatures for next Monday are 90/69.
Standing record low temperatures early next week were in the low/mid
50s, and will likely survive this upcoming cool period. This trend
will continue into the middle of the week, with highs by Wednesday
rising to the mid/upper 80s - closer to seasonable norms. Dry weather
will also continue through Wednesday.
During Wednesday and Thursday, the surface high should be positioned
east of the region. This will of course result in winds returning
from the south, helping to bring a warmer trend. Along with the heat,
moisture from the Gulf of Mexico will also return. This moisture and
resulting instability could lead to isolated shower/thunderstorm
development next Thursday. Highs then will be in the mid/upper 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1158 AM CDT Fri Jun 23 2017
A band of showers/storms associated with the remnants of TD Cindy have
moved into NW AL as of 17z. These and additional storms streaming
N/NE out of eastern MS will cross the TN Valley from now until around
23z this afternoon. IFR cigs/vis are possible with the storms and a
brief period of LIFR might occur under the heaviest storms. Gusty
S/SW winds up to 30-35kts are possible for much of the area outside
of any of the storms.
After storms move off to the east there is some uncertainty in
whether or not showers/storms will move back into the area as a cold
front drops in from the NW. Have kept precip out of the TAFs for now
but switched the wind direction up to the NW closer to 12z Saturday
morning.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Stumpf
SHORT TERM...09
LONG TERM...RSB
AVIATION...Stumpf
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 23, 3:47 AM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
447 AM CDT Fri Jun 23 2017
ALZ001>010-016-TNZ076-096-097-240100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
447 AM CDT Fri Jun 23 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Thunderstorm coverage will increase across the Tennessee Valley
into the evening, as the remnants of Tropical Depression Cindy
approach the area. Some of the storms could become strong to
severe in intensity, with damaging wind gusts and a few brief
tornadoes the main threats.
In addition, very high amounts of moisture associated with this
system could result in very heavy rainfall, and a risk of flooding
or flash flooding. Additional rainfall totals through late tonight
should range from 1 to 1.5 inches, with locally higher amounts
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Thunderstorm coverage and intensity will diminish during Saturday,
and should end Saturday evening, as a cold front moves across the
region.
Isolated thunderstorm chances return next Thursday, as Gulf moisture
and instability return to the Tennessee Valley.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel may
be needed today and tonight.
RSB
In the hours before
Special weather statement, Jun 23, 10:51 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1151 AM CDT FRI JUN 23 2017
ALZ002-003-231715-
Franklin AL-Colbert AL-
1151 AM CDT FRI JUN 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 1215 PM CDT...
At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm near
Red Bay, moving northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Red Bay, Vina, Cedar Creek Reservoir, Srygley Church, Halltown,
Pleasant Site, Dempsey, Crooked Oak and Little Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3441 8816 3452 8815 3470 8790 3457 8773
3433 8809 3440 8817
TIME...MOT...LOC 1650Z 228DEG 46KT 3446 8808
70/DDSpecial weather statement, Jun 23, 11:26 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1226 PM CDT FRI JUN 23 2017
ALZ001-002-231800-
Lauderdale AL-Colbert AL-
1226 PM CDT FRI JUN 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
SOUTHEASTERN COLBERT COUNTIES UNTIL 100 PM CDT...
At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm over
Muscle Shoals, moving northeast at 55 mph.
Wind gusts up to 50 to 55 mph will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Littleville,
St. Florian, Underwood-Petersville, Northwest Alabama Regional
Airport and Pride Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3500 8755 3486 8733 3481 8741 3479 8743
3459 8770 3473 8789
TIME...MOT...LOC 1725Z 227DEG 49KT 3474 8768
70/DDSpecial weather statement, Jun 23, 11:30 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1230 PM CDT FRI JUN 23 2017
ALZ002-003-231800-
Franklin AL-Colbert AL-
1230 PM CDT FRI JUN 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 100 PM CDT...
At 1229 PM CDT, Doppler radar was tracking several clusters of
strong thunderstorms in the advisory area. The strongest cell was
located 7 miles northwest of Belgreen, or 12 miles west of
Russellville. All storms were moving northeast at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Russellville, Red Bay, Belgreen, Vina, Posey Loop, Atwood, Red Rock,
Dempsey, Crooked Oak and Cedar Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.
&&
LAT...LON 3453 8815 3473 8788 3458 8769 3431 8801
3432 8817
TIME...MOT...LOC 1729Z 232DEG 44KT 3457 8794
70/DDThunderstorm Wind, Lauderdale
- When
- June 23, 11:45 AM CST
- Where
- Lauderdale County, 0.94 mi S of Oliver
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.806, -87.251
A tree was knocked down across CR 70 south of U.S. 72 in Rogersville.
Thunderstorm Wind, Lauderdale
- When
- June 23, 12:09 PM CST
- Where
- Lauderdale County, 1.84 mi ESE of East Killen
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.860, -87.490
A tree was knocked down across the eastbound lanes of U.S. Highway 72 near Brooks High School.
Thunderstorm Wind, Colbert
- When
- June 23, 12:27 PM CST
- Where
- Colbert County, 0.19 mi E of Stinson Hollow
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.780, -87.617
A tree was knocked down at NE Markate Avenue.
Thunderstorm Wind, Limestone
- When
- June 23, 12:28 PM CST
- Where
- Limestone County, 0.7 mi SSE of Tanner
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.720, -86.966
A large tree was knocked down across Stewart Road, north of Nuclear Plant Road in Tanner.
Flash Flood, Lauderdale
- When
- June 23, 12:31 PM CST to 4:00 PM CST
- Where
- Lauderdale County, 0.74 mi SE of East Killen to 1.02 mi S of East Killen
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 34.862, -87.512
EMA reported water partially blocking Eastbound lane at US Hwy 72 and County Road 71/Lingerlost Road in Killen. Depth of water unknown.
Flash Flood, Colbert
- When
- June 23, 12:48 PM CST to 4:00 PM CST
- Where
- Colbert County, 0.69 mi S of Muscle Shoals to 0.62 mi SE of Muscle Shoals
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 34.740, -87.670
Local media reported a vehicle submerged in a drainage ditch at South Gate Mall on Avalon Avenue in Muscle Shoals. Depth of water unknown.
Flash Flood, Colbert
- When
- June 23, 1:12 PM CST to 5:00 PM CST
- Where
- Colbert County, 0.69 mi N of Tuscumbia to 0.58 mi N of Tuscumbia
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 34.740, -87.700
EMA reported flooding at 1st Street and Commons Street in Tuscumbia.
Flash Flood, Colbert
- When
- June 23, 1:12 PM CST to 5:00 PM CST
- Where
- Colbert County, 0.69 mi N of Muscle Shoals to 0.86 mi ESE of Tuscumbia
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 34.760, -87.670
EMA reports flooded roads across Woodward Avenue from 2nd Street to 6th Street. Depth of water unknown.
Thunderstorm Wind, Lauderdale
- When
- June 23, 1:14 PM CST
- Where
- Lauderdale County, 2.09 mi NNE of Wheeler Lake South
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.777, -87.283
Power lines were knocked down across Lakeview Drive in Rogersville.
Thunderstorm Wind, Madison
- When
- June 23, 2:01 PM CST
- Where
- Madison County, 1.87 mi N of Fletcher Chapel
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 34.757, -86.672
A tree was knocked down at Oakwood Road and Research Park Blvd.
Flash Flood, Limestone
- When
- June 23, 2:10 PM CST to 6:00 PM CST
- Where
- Limestone County, Tanner to 0.66 mi NW of Murphree Place
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 34.730, -86.970
Water reported running over numerous roads across Limestone County, particularly in the Tanner Community. Depth of water unknown at this time.
Thunderstorm Wind, Madison
- When
- June 23, 2:16 PM CST
- Where
- Madison County, 0.78 mi WNW of Triana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.583, -86.763
Trees were knocked down at 329 Landess Circle in Triana.
Thunderstorm Wind, Madison
- When
- June 23, 2:16 PM CST
- Where
- Madison County, 0.44 mi S of Huntsville Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.694, -86.621
Trees were knocked down at Newson Road and Westdale Court in Huntsville.
Thunderstorm Wind, Madison
- When
- June 23, 2:16 PM CST
- Where
- Madison County, 2.08 mi NE of (Hsv)huntsville Jone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.649, -86.741
Trees were knocked down at 235 Williams Circle in Huntsville.
Thunderstorm Wind, Madison
- When
- June 23, 2:17 PM CST
- Where
- Madison County, 1.32 mi E of Huntsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.727, -86.597
A power pole and lines were knocked down on a fence on Brown Street in Huntsville.
Flash Flood, Madison
- When
- June 23, 2:32 PM CST to 6:00 PM CST
- Where
- Madison County, 1.79 mi SW of Gladstone to 1.22 mi WNW of Gladstone
- Cause
- Heavy Rain / Tropical System
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.860, -86.670
Fire Department reported road flooding along Carters Gin Road.
Flash Flood, Madison
- When
- June 23, 2:33 PM CST to 6:00 PM CST
- Where
- Madison County, 1.33 mi WSW of Mt Leventov to 1.51 mi SSE of Gladstone
- Cause
- Heavy Rain / Tropical System
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.860, -86.640
Fire Department reported road flooding at the intersection of Pulaski Pike and Beaver Dam Road.
Thunderstorm Wind, Madison
- When
- June 23, 2:44 PM CST
- Where
- Madison County, 0.71 mi NNE of Harvest
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.860, -86.767
A tree was knocked down across Carroll Road south of Harvest Road.
Thunderstorm Wind, Madison
- When
- June 23, 2:48 PM CST
- Where
- Madison County, 1.04 mi SSW of Huntsville Mills Arp
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.737, -86.560
A tree was knocked down on Toll Gate Road in Huntsville.
Thunderstorm Wind, Madison
- When
- June 23, 3:11 PM CST
- Where
- Madison County, 2.18 mi W of Haden
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.682, -86.558
A tree was knocked down on the road at Macon Circle in Huntsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, June 23 to 24, 2017$91 million · 1 event
- Heat in Texas, June 23, 20171 death · 1 event
- Flash Flood and Damaging Winds in Texas, June 23, 2017$7.0 million · 82 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, June 23 to 26, 2017$445,000 · EF1 · 40 events
- Flash Flood and Hail in Texas, June 23, 2017$3.1 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Kentucky, June 23 to 25, 2017$2.5 million · 10 events
- Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017$108,000 · EF1 · 44 events
- Tornado and Flash Flooding in West Virginia, June 23, 2017$346,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in West Virginia, June 23, 2017$158,000 · EF1 · 11 events
- Damaging Winds in Arkansas, June 23, 2017$281,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Massachusetts, June 23, 2017$80,000 · 50 kt wind · 21 events
- Damaging Winds in Georgia, June 23, 2017$88,000 · 55 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695355, 695356, 695357, 695359, 700964, 700971, 700974, 700976, 695360, 695361, 700977, 695363, 695365, 695367, 695369, 700978, 700979, 695370, 695371, 695372.